Heavy Rain, Jewell
- When
- June 1, 6:00 AM CST to June 2, 6:00 AM CST
- Where
- Jewell County, Ionia
- Reported by
- COOP Observer
- Coordinates
- 39.670, -98.350
A storm total rainfall amount of 3.23 inches was reported.
Following a three-week minimum in severe thunderstorm activity within this six-county North Central Kansas area, the month of June kicked off with a relatively widespread severe episode centered during the late afternoon hours on this Sunday. In general, this event consisted of several small clusters of multicell storms gradually morphing into a more organized, east-southeast surging squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following a three-week minimum in severe thunderstorm activity within this six-county North Central Kansas area, the month of June kicked off with a relatively widespread severe episode centered during the late afternoon hours on this Sunday. In general, this event consisted of several small clusters of multicell storms gradually morphing into a more organized, east-southeast surging squall line. Ground-truth storm reports consisted of a fairly even mix of hail and winds. Hail-wise, stones up to golf ball size were reported in Alton and up to ping pong ball size in Osborne. All known severe-criteria wind reports emanated from Osborne and Jewell counties, including estimated gusts of 70 MPH in Formoso which caused tree damage. On a positive note, this event brought a much-needed soaking rain of generally 1-3 to the majority of the local area. Localized spots slightly exceeded 3, including CoCoRaHS and NWS cooperative observer 24-hour totals featuring 3.40 two miles southwest of Alton and 3.23 at both Ionia and seven miles northwest of Lebanon.
Rather weak, non-severe elevated thunderstorms got underway across parts of the area fairly early in the day between 10 am-1 pm CDT. During the 1-4 pm CDT time frame, transient clusters of storms gradually intensified and became strong to marginally severe as they tracked northeastward over the area. The ensuing three hours between 4-7 pm CDT then featured the main event of the day as ongoing storm clusters over North Central Kansas gradually grew upscale into a linear complex that also merged with a small line segment dropping southeast out of southern Nebraska. By the time this maturing squall line reached the Jewell, Mitchell and southeastern Osborne counties area, the large hail threat declined as strong winds took center stage. By 830 pm CDT, nearly all convection had vacated the local area into central and northeastern Kansas. In the big picture aloft, this event was driven by a series of low amplitude shortwave disturbances ejecting eastward out of the Central Rockies into the Central Plains, along the southeastern periphery of a parent trough shifting eastward from the Northern Rockies. At the surface, convection intensified ahead of and along the combination of a convectively-driven outflow boundary and synoptic-scale cold front gradually working southeastward across the region. Although early-day convection and resultant cloud cover kept much of North Central Kansas from realizing its full potential for low level destabilization, parts of the area were able to at least briefly realize high temperatures in the 80s F, along with dewpoints in the low-mid 60s. As storms intensified during the afternoon hours, the mesoscale environment featured steep mid level lapse rates, mixed layer CAPE up to around 2000 J/kg and increasing 0-6 kilometer deep layer wind shear of at least 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 4:53 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 553 AM CDT SUN JUN 1 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM CDT SUN JUN 1 2014 WE ARE EXPECTING A POTENTIALLY VOLATILE AFTERNOON AND EVENING OF THUNDERSTORMS ACROSS THE CENTRAL PLAINS...AND PRETTY MUCH CENTERED OVER OUR ENTIRE FORECAST AREA OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THIS CURRENTLY APPEARS TO BE A HIGH END SLIGHT RISK DAY FOR SEVERE THUNDERSTORMS WITH A FEW CONCERNS THAT AT LEAST IN MY MIND WOULD POTENTIALLY LIMIT IT FROM BEING A MORE SIGNIFICANT EVENT ALTHOUGH THAT COULD CHANGE DEPENDING ON HOW THINGS EVOLVE. THERE ARE QUESTIONS MARKS SURROUNDING THE POSSIBILITY OF MORNING CONVECTION WITH NUMEROUS FORECAST MODELS INDICATING SOME ELEVATED MORNING CONVECTION WITH RATHER CONTINUOUS ISOLATED TO SCATTERED CONVECTION AROUND THE AREA UNTIL THINGS REALLY GET GOING WITH AFTERNOON HEATING BY MID TO LATE AFTERNOON. HOWEVER...ANY MORNING CONVECTION COULD ACT TO LIMIT OUR AFTERNOON DESTABILIZATION AND ADD SOME OTHER QUESTION MARKS RELATED TO BOUNDARIES RESULTING FROM EARLY DAY CONVECTION. THE MORE SUNSHINE WE SEE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...THE MORE SEVERE THE AFTERNOON STORMS COULD BECOME. ALTHOUGH THE PRIMARY THREAT WILL BE SEVERE HAIL AND WIND...THERE WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES WITH THE STRONGER MORE ISOLATED STORMS DURING THE LATE AFTERNOON HOURS PRIOR TO THE STORMS CONGEALING INTO A LINE/MCS. NUMEROUS FORECAST MODELS INDICATE WIDESPREAD THUNDERSTORMS EVENTUALLY MERGING INTO A BIG MCS WITH POSSIBLE BOWING SEGMENTS ENHANCING THE DAMAGING WIND THREAT DURING THE EVENING HOURS. THE 06Z NAM12 IS SHOWING SOME BETTER SHEAR THAN SOME OF THE OTHER MODELS WITH 0-1 KM SHEAR VALUES OF AROUND 25 KTS BY 4 TO 7 PM...WHILE THE 06Z GFS40 INDICATES AROUND 20 KTS OF LOW LEVEL SHEAR. DEEP LAYER 0-6 KM SHEAR BASED ON NUMEROUS FORECAST MODELS SHOULD BE OVER 40 KTS AND THE 06Z NAM12 EVEN INDICATES MAYBE OVER 50 KTS ON THE HIGHER END. THERE IS ALSO GOOD MODEL CONSISTENCY IN MLCAPE VALUES OF AROUND A JUST OVER 2000 J/KG BY EARLY AFTERNOON. THE SHORT WAVE THAT WILL ACT AS THE NECESSARY FORCING FOR THIS EVENT HAS GOOD MODEL SUPPORT IN TRACKING THROUGH THE NORTHERN AND CENTRAL PLAINS THIS AFTERNOON. SO THE BIG QUESTION MARK IS MORE CENTERED ON THE LESSER CONVECTION THIS MORNING AND ITS POSSIBLE IMPACT ON THE LATE DAY CONVECTION. WILL CONTINUE TO KEEP PRECIPITATION CHANCES LOW THROUGH THE FIRST HALF OF THE DAY...WITH RAPIDLY INCREASING CHANCES FOR THUNDERSTORMS AS WE HEAD THROUGH THE AFTERNOON WITH THE MOST LIKELY WINDOW FOR SEVERE CONVECTION ACROSS OUR FORECAST AREA RUNNING FROM 4 PM UNTIL AROUND 9 PM. SEVERE CONVECTION COULD BE POSSIBLE OUTSIDE OF THIS WINDOW...BUT THE BRUNT OF THE SEVERE WEATHER SHOULD OCCUR DURING THESE LATE AFTERNOON TO EARLY EVENING HOURS. IT WILL BE A WARM STICKY DAY WITH THE HIGH MID 60S DEWPOINTS AND TEMPERATURES MAXING OUT IN THE MID 80S NORTH TO AROUND 90 ACROSS NORTHERN KANSAS. THE SOUTH SOUTHEAST SFC WIND WILL BE A BIT BREEZY DURING THE AFTERNOON AHEAD OF THE APPROACHING TROUGH/COOL FRONT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 420 AM CDT SUN JUN 1 2014 PRIMARY FORECAST CONCERN THROUGH THE LONG TERM PERIOD REMAINS WITH MULTIPLE THUNDERSTORM CHANCES...ESP TUES/TUESDAY NIGHT...WHICH LOOKS TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER AFFECTING AT LEAST PART OF THE CWA. EXPECTING MONDAY INTO A GOOD CHUNK OF MONDAY NIGHT TO BE A LULL IN THE ACTIVITY FORECAST FOR TODAY AND THE NEXT ROUND MOVING IN TOWARD TUESDAY. MONDAY MORNING...THE MAIN MID/UPPER LEVEL SYSTEM LOOKS TO BE IN PLACE OVER THE DAKOTAS...WITH THE ACCOMPANYING SOUTHWARD EXTENDING TROUGH AXIS HAVING SHIFTED EAST OF THE CWA...TAKING THE BETTER PRECIP CHANCES ALONG. OUTSIDE OF THE LATEST RUN OF THE NAME...MODELS IN GOOD AGREEMENT WITH KEEPING THE FORECAST DRY...WITH SOME WEAK SHORTWAVE RIDGING BRIEFLY BUILDING IN FROM THE WEST. AT THE SURFACE...A WEAKER PATTERN IS EXPECTED AS HIGH PRESSURE SLIDES IN...WITH THE RIDGE AXIS POTENTIALLY RUNNING THROUGH THE CWA. WINDS WILL BE ON THE LIGHTER SIDE...NWRLY ACROSS NRN PORTIONS WHILE MORE VARIABLE FURTHER SOUTH. DIDNT MAKE ANY NOTABLE CHANGES TO TEMPS...WITH HIGHS FORECAST TO REACH INTO THE LOWER/MID 80S. LATER MONDAY NIGHT/EARLY TUESDAY MORNING...PRECIP CHANCES START TO WORK THEIR WAY BACK IN FROM THE WEST...AS THE NEXT UPPER LEVEL DISTURBANCE STARTS TO MOVE THROUGH THE ROCKIES. AT THIS POINT...FORECAST IS DRY PRIOR TO 06Z...WITH POPS 06-12Z ONLY AFFECTING THE SWRN THIRD OR SO OF THE CWA. SURFACE LOW PRESSURE IS STARTING TO BECOME BETTER ORGANIZED...BRINGING MORE S/SERLY WINDS TO THE CWA. OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S EXPECTED. THE MOST INTERESTING PERIOD OF THE LONG TERM COMES DURING THE DAYTIME HOURS TUESDAY/TUESDAY NIGHT. MODELS DEPICTING THAT ACTIVITY DEVELOPING OVER WRN PORTIONS OF THE CWA WITH THE INCREASED LIFT AHEAD OF THE DISTURBANCE EARLY TUESDAY MORNING NEVER REALLY GOING AWAY...BUT EXPECTING THE MAIN SHOW TO BE LATER IN THE DAY AS THE BETTER LIFT WITH THE DISTURBANCE CONTINUES SHIFTING EAST. ALSO AIDING IN LIFT ACROSS THE AREA DURING THE DAY IS A MID/UPPER LEVEL JET STREAK NOSING IN FROM THE SW...ROUGHLY 50-60KT AT 500MB AND ARND 80KTS HIGHER UP. AS THE DISTURBANCE CONTINUES ITS TREK TOWARD THE PLAINS...SURFACE LOW PRESSURE IS BECOMING BETTER ORGANIZED...AND AS USUAL...THE MILLION DOLLAR QUESTION IS WHERE IT ENDS UP. AS IT DEEPENS...THE FRONTAL BOUNDARIES ARE MORE WELL DEFINED...AND WHILE THE DRYLINE IS MAINLY TO THE W/SW...OUR ISSUE WILL LIE WITH THE WARM FRONT...AND HOW MUCH NORTHWARD PROGRESS IT MAKES DURING THE DAY. THE NAM SHOWS A DEEPER LOW DEVELOPING...BY 00Z SHOWING THE LOW CENTERED ROUGHLY OVER FURNAS COUNTY...WITH THE WARM FRONT MOVING NORTH QUICKER THROUGH THE CWA AND IS AFFECTING AREAS GENERALLY NORTH OF INTERSTATE 80. MORE SUPPORT IS TRENDED TOWARD A SLIGHTLY WEAKER LOW...MORE IN PLACE OVER NWRN KS...AND THE SLOWER MOVING WARM FRONT CLOSER TO THE HIGHWAY 6 OR NEB/KS STATE LINE AREA. EITHER WAY POTENTIALLY SPELLS TROUBLE FOR OUR CWA...MORE OF A QUESTION OF HOW MUCH OF IT...AS MODELS IN BETTER AGREEMENT SHOWING THE WARM SECTOR SOUTH OF THE FRONT MORE CAPPED/DRY...WITH 700MB TEMPS PUSHING 15C. MODELS IN GOOD AGREEMENT SHOWING GOOD LOW LEVEL SHEAR/HELICITY AND DEEP LAYER SHEAR VALUES DEVELOPING...WITH MORE EASTERLY WINDS AT THE SFC NEAR/NORTH OF THE FRONT...SRLY ACROSS THE AREA AT 850MB...W/SWRLY AT 700/500MB...SOME MODELS SHOWING IN EXCESS OF 50- 60KTS OF DEEP LAYER SHEAR ALREADY DURING THE AFTERNOON HOURS...WITH THE BETTER LOWER LEVEL SHEAR COMING LATE IN THE DAY/EVENING ONCE THE LLJ RAMPS UP. ALONG WITH THE SHEAR IS GOOD INSTABILITY...WHICH MODELS HAVE INCREASED OVER THE PAST 24 HRS...DEWPOINTS IN THE UPPER 60S POOLING ALONG THE WARM FRONT...AND MODELS SHOWING SOME LOCATIONS WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG. TEMPS A LITTLE TRICKY WITH THE POTENTIAL OF SCT PRECIP DURING THE DAY AND THE ULTIMATE LOCATION OF THE SFC FRONT...BUT CURRENT FORECAST CALLING FOR UPPER 70S IN THE FAR NORTH TO NEAR 90 ACROSS NC KS. THE CWA IS ALREADY IN A SLIGHT RISK AREA IN SPCS DAY 3 OUTLOOK...AND CERTAINLY DONT DISAGREE...LARGE HAIL/DAMAGING WINDS/HEAVY RAIN OBVIOUSLY A CONCERN...AND WITH A WARM FRONT DRAPED EAST ACROSS THE AREA THE TORNADO POTENTIAL IS ALSO A CONCERN. WILL SEE HOW MODELS TREND WITH THE SFC LOW/FRONTS IN UPCOMING RUNS...SOME THINGS YET TO IRON OUT...AND STILL SOME TIME FOR THINGS TO CHANGE WITH IT COUPLE DAYS OUT YET...BUT CERTAINLY A PERIOD THAT BEARS WATCHING. OUTSIDE OF THE POTENTIAL FOR SOME LINGERING ACTIVITY EARLY WEDNESDAY MORNING...EXPECTING IT TO BE RELATIVELY QUIET. BEYOND THAT THROUGH SATURDAY...THE FORECAST STARTS TO SOUND A BIT LIKE A BROKEN RECORD. CONTINUE TO HAVE 20 TO 40 POPS GOING EACH DAY...AS MODELS CONTINUE TO SHOW GENERALLY ZONAL FLOW IN PLACE IN THE UPPER LEVELS...WITH THE PERIODIC DISTURBANCES MOVING THROUGH AND BRINGING THOSE PRECIP CHANCES. CONFIDENCE IN THAT TIME FRAME...ESP WED NIGHT THROUGH SAT...REMAINS LOW DUE TO MODEL DIFFERENCES WITH TIMING/LOCATION OF THE DISTURBANCES...BUT COULDNT COMPLETELY RULE ANY PARTICULAR PERIOD OUT. TEMPS WED THROUGH SATURDAY NOT EXPECTED TO SEE ANY NOTABLE SWINGS AT THIS POINT...GENERALLY RANGING FROM THE MID 70S IN THE NORTH TO UPPER 70S/LOWER 80S IN THE SOUTH. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 531 AM CDT SUN JUN 1 2014 THE WIND WILL REMAIN SOUTHERLY TODAY UNTIL A WEAK COLD FRONT PASSES THROUGH THIS EVENING. HOWEVER...THE WIND WILL LIKELY BE GUSTY AND VARIABLE AT TIMES LATE THIS AFTERNOON AND EVENING IN CLOSE PROXIMITY TO ANY THUNDERSTORMS. THUNDERSTORMS ARE LIKELY BY LATE AFTERNOON AND THIS EVENING...ESPECIALLY BETWEEN 4 AND 10 PM. WILL STICK WITH THE VICINITY THUNDERSTORM MENTION UNTIL TIMING CAN BE BETTER NARROWED DOWN. FOR THE MOST PART CEILINGS AND VISIBILITY SHOULD BE VFR ALTHOUGH THAT COULD CHANGE WITHIN ANY THUNDERSTORMS THAT IMPACT KGRI. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...WESELY LONG TERM...ADO AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 509 AM CDT SUN JUN 1 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 509 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING. THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY AFTERNOON INTO THE EVENING HOURS WITH AT LEAST SEVERAL SEVERE THUNDERSTORMS LIKELY. THE MOST LIKELY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THROUGH 10 PM. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO AROUND THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH...AND LOCALLY HEAVY RAINFALL POTENTIALLY IN EXCESS OF 2 INCHES...WHICH COULD RESULT IN AREAS OF LOWLAND FLOODING. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER MORE DISCRETE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING...THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE OUTLOOK AREA. AT THIS TIME...THE BEST CHANCES ARE TUESDAY AND TUESDAY NIGHT...MAINLY FOR LOCATIONS NEAR AND NORTH OF THE NEBRASKA AND KANSAS STATE LINE. THE POTENTIAL FOR SEVERE WEATHER WILL RETURN...WITH THE PRIMARY THREATS BEING HAIL NEAR THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND EVEN A FEW TORNADOES. WEDNESDAY NIGHT THROUGH FRIDAY...PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA. SOME UNCERTAINTIES CONTINUE WITH TIMING AND LOCATION...SO STAY UP TO DATE TO THE LATEST FORECASTS REGARDING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY/ODER
The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
8 hail, 4 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
A storm total rainfall amount of 3.23 inches was reported.
A storm total rainfall amount of 3.23 inches was reported.
A storm total rainfall amount of 3.40 inches was reported.
Wind gusts were estimated to be near 60 MPH.
Hail ranging from quarter to ping pong ball size hail was reported.
Wind gusts estimated to be near 60 MPH resulted in large broken tree limbs in Webber.
CoCoRaHS observer reported that gusts estimated at 70 MPH caused lots of tree damage. Time estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515986, 515987, 515988, 515969, 515970, 515971, 515972, 515974, 515975, 515976, 515977, 515980, 515981, 515982, 532899.